Alert archive / Oregon / Flash Flood Warnings in 2011

Flash Flood Warning 4, NWS Pendleton, OR

June 2, 2011Morrow County, Oregon

NWS Pendleton, OR issued this flash flood warning at Jun 2, 2011, 3:34 AM PDT for Morrow County, Oregon. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2011, 3:34 AM PDT (10:34 UTC)
Expired
Jun 2, 2011, 7:30 AM PDT
In force
4 hr
Issued by
NWS Pendleton, OR
Area
Storm-based polygon
Flood severity
None

County Morrow County, OR

The radar

The Pendleton radar (KPDT), 61 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 7:15 AM PDTFLOOD2 E Heppner, ORMAJOR FLOODING ON HINTON CREEK, WILLOW CREEK ABOVE THE RESERVOIR AND LITTLE BUTTERCREEK
Jun 2, 7:15 AM PDTFLASH FLOOD2 E Heppner, ORMAJOR FLOODING ON HINTON CREEK, WILLOW CREEK ABOVE THE RESERVOIR AND LITTLE BUTTERCREEK
Jun 2, 7:30 AM PDTHEAVY RAIN 1.52 Ese Heppner, OR1.5 INCHES OF RAIN IN 8 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 221 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 10.6 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2011-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2011-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

046 
WGUS56 KPDT 021034
FFWPDT
ORC049-021430-
/O.NEW.KPDT.FF.W.0004.110602T1034Z-110602T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PENDLETON OR
334 AM PDT THU JUN 2 2011

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MORROW COUNTY IN NORTHEAST OREGON...

* UNTIL 730 AM PDT

* AT 324 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  PERSISTENT HEAVY RAIN OVER CENTRAL MORROW COUNTY WITH RADAR        
  ESTIMATES OF OVER 2 INCHES IN THE PAST 3 HOURS. ADDITIONAL RAIN IS 
  LIKELY DURING THE EARLY MORNING HOURS...WHICH WILL LEAD TO         
  FLASH FLOODING OF STREAMS AND CREEKS. THIS INCLUDES RHEA AND       
  WILLOW CREEKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4542 11920 4520 11919 4514 11945 4521 11981
      4543 11996 4561 11986 4565 11962 4557 11936

$$

MDV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 2:25 AM PDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 2, 2:25 AM PDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
225 AM PDT THU JUN 2 2011

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...UPPER LEVEL LOW PRESSURE
CURRENTLY OVER OREGON WILL PULL OFF TO THE EAST LATER TODAY. A
PERSISTENT AREA OF RAIN OVER THE LOWER COLUMBIA BASIN AND BLUE
MOUNTAIN FOOTHILLS HAS CAUSED SOME MINOR FLOODING AROUND HEPPNER
OREGON. THIS AREA OF RAIN WILL MOVE EASTWARD DURING THE MORNING
TOWARD THE GRANDE RONDE VALLEY AND WALLOWA COUNTY WHERE FLOOD
ADVISORIES ARE IN EFFECT. OTHER SHOWERS WILL DEVELOP WITH DAYTIME
HEATING BUT THINK THUNDERSTORM POTENTIAL TODAY IS LOW ENOUGH TO
LEAVE OUT OF THE FORECAST. A WIND ADVISORY IS IN EFFECT THROUGH THIS
EVENING FOR THE KITTITAS VALLEY. THIS LOOKS LIKE A LOWER END EVENT
WITH WINDS IN THE 30-35 MPH RANGE WITH HIGHER GUSTS. A DRYING
WARMING TREND WILL BEGIN ON FRIDAY AS AN UPPER LOW MOVES SOUTHWARD
OFFSHORE OF THE WEST COAST. 78

.LONG TERM...SATURDAY THROUGH WEDNESDAY.  MODELS ARE IN GENERAL
AGREEMENT THROUGH THE WEEKEND BUT BEGIN TO DIVERGE IN THEIR
SOLUTIONS EARLY NEXT WEEK.  A DRY FORECAST IS IN STORE SATURDAY AND
SATURDAY NIGHT.  A CLOSED LOW WILL SIT OFF THE CALIFORNIA
COAST...AND ANY MOISTURE WRAPPING AROUND THE LOW WILL REMAIN SOUTH
OF THE FORECAST AREA.  PRECIPITATION WILL INCREASE FROM THE SOUTH
LATE SUNDAY AND SUNDAY NIGHT AS THE LOW MOVES EAST AND THE SOUTHERLY
FLOW INCREASES.  THUNDERSTORMS ARE ALSO POSSIBLE IN CENTRAL OREGON
SUNDAY.  THE LOW WILL WEAKEN AND OPEN INTO A TROUGH MONDAY AND
TUESDAY FOR CONTINUED SHOWERS. THE AIR MASS WILL REMAIN UNSTABLE ON
MONDAY SO THERE MAY BE A FEW THUNDERSTORMS ON THIS DAY AS WELL.  THE
TROUGH WILL SLOWLY SHIFT EASTWARD ON TUESDAY...YET A CYCLONIC FLOW
ALOFT MAY KEEP A CHANCE OF SHOWERS INTO WEDNESDAY.  WHILE THE ECMWF
AND GFS BOTH DROP ANOTHER LOW ALONG THE BACKSIDE OF THE TROUGH AND
ACROSS WA/OR ON WEDNESDAY...THE ECMWF IS MUCH DEEPER THAN THE GFS.
FOR NOW...WILL KEEP THE CHANCE OF PRECIPITATION ABOVE CLIMATOLOGICAL
AVERAGE AND TEMPS BELOW SEASONAL AVERAGE FOR THE MID WEEK.  JOHNSON

&&

.AVIATION...PREVIOUS DISCUSSION....AREAS OF MVFR CEILINGS WILL
PERSIST ACROSS ALL TAF SITES IN SHOWERS TONIGHT. AS A LOW PRESSURE
SYSTEM MOVES ACROSS THE AREA THE MVFR CONDITIONS WILL PERSIST
THROUGH TOMORROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  61  40  70  43 /  50  30  10   0
ALW  63  46  71  47 /  60  40   0   0
PSC  69  43  77  44 /  30  20  10   0
YKM  67  38  74  42 /  20  20  10   0
HRI  67  43  75  42 /  30  20  10   0
ELN  63  43  72  41 /  30  30  10   0
RDM  59  32  67  37 /  40  20  10  10
LGD  55  38  67  38 /  80  50  10   0
GCD  57  37  69  39 /  80  50  10  10
DLS  64  46  76  44 /  40  30  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...WIND ADVISORY FROM 8 AM THIS MORNING TO 8 PM PDT THIS EVENING
     WAZ026.

&&

THREAT INDEX
TODAY : YELLOW
FRIDAY : GREEN
SATURDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

78/85/85
Hazardous weather outlook, Jun 2, 12:20 AM PDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1220 AM PDT THU JUN 2 2011

UPDATED TO ADD MORROW COUNTY IN THE SMALL STREAM FLOOD ADVISORY
INFORMATION

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
021415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
1220 AM PDT THU JUN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...REST OF TONIGHT

FLOODING
     GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS
     OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY
     BASIN, OCHOCO-JOHN DAY HIGHLANDS, SOUTHERN BLUE MOUNTAIN
     FOOTHILLS OF OREGON

RECENT HEAVY RAINFALL ASSOCIATED WITH SHOWERS AND THUNDERSTORMS MAY
RESULT IN SMALL STREAM FLOODING IN THE AREAS LISTED ABOVE.  A SMALL
STREAM FLOOD ADVISORY IS IN EFFECT UNTIL THURSDAY AFTERNOON.  FOR
DETAILS...REFER TO THE NWS PRODUCT PDXFLSPDT.

SCATTERED TO NUMEROUS SHOWERS WILL CONTINUE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WIND THURSDAY
     KITTITAS VALLEY

NORTHWEST WINDS WILL INCREASE OVERNIGHT INTO THURSDAY IN THE
KITTITAS VALLEY. WINDS WILL BE 30 TO 40 MPH WITH HIGHER GUSTS FROM
LATE MORNING THROUGH THE AFTERNOON.  A WIND ADVISORY (PDXNPWPDT) HAS
BEEN ISSUED FOR THE KITTITAS VALLEY.

MORE STABLE AIR WILL MOVE INTO THE REGION ON THURSDAY PUSHING THE
THUNDERSTORM POTENTIAL TO COVER ONLY THE WALLOWA COUNTY OF EASTERN
OREGON. A WARMING AND DRYING TREND IS EXPECTED TO TAKE PLACE FRIDAY
THROUGH SUNDAY BEFORE ADDITIONAL SYSTEMS AFFECT THE AREA MONDAY AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY DUE TO MINOR FLOODING IN PORTIONS
OF EASTERN OREGON.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

In the hours before

Local storm report, Jun 2, 12:34 AM PDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
1234 AM PDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     FLOOD            HEPPNER                 45.35N 119.55W
06/01/2011                   MORROW             OR   COUNTY OFFICIAL

            ROAD IS WASHED OUT ALONG THE INTERSECTION OF HIGHWAY 74
            AND HANNAH ARBUCKLE ROAD.

&&

MJOHNSON

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:17 PM PDTAreal Flood AdvisoryPDTMorrow3 hr
Jun 1, 11:43 PM PDTAreal Flood AdvisoryPDTMorrow4 hr
Jun 2, 3:52 AM PDTAreal Flood AdvisoryPDTUmatilla16 hr
Jun 2, 6:30 AM PDTWinter Weather AdvisoryPDTGilliam, Grant, Morrow, Umatilla, Union, Wallowa and 1 more9 hr
Jun 2, 6:46 AM PDTFlash Flood WarningPDTMorrow4 hr
Jun 2, 10:26 AM PDTAreal Flood WarningPDTMorrow8 hr

Nearby

Flash Flood Warnings in Oregon, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.